Tornadoes · United States · Tennessee · 2016
EF0 tornado, Hohenwald Baker Arpt, Tennessee, March 31, 2016
This EF0 tornado ran 0.7 miles across Lewis County on March 31, 2016, touching down at 4:45 PM CDT and reaching 50 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 31, 2016
- Touchdown
- 4:45 PM CDT (21:45 UTC)
- Lifted
- 4:47 PM CDT (21:47 UTC)
- On the ground
- 2 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Lewis County
- Touchdown point
- 35.596, -87.611
- Lift-off point
- 35.589, -87.601
- Record number
- 1603311545-01
The damage survey
18 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Eyewitness account of anti-cyclonic tornado.
- Small trees leaning/uprooted NE
- Trees snapped/uprooted on Darbytown Road. beginning point.
- Tree branches down. Minor roof damage to a house next door.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on March 31. A few of the storms became supercells and produced 2 weak tornadoes along with numerous reports of large hail and wind damage. Flash flooding also occurred in parts of Lawrence and Giles Counties where thunderstorms repeatedly moved across the same areas throughout the day.
An EF1 tornado touched down about 7 miles southeast of Linden in eastern Perry County. It weakened to an EF0 in far western Lewis County before lifting. The tornado touched down in Boneyard Hollow where several hundred trees were uprooted, snapped, or downed along its path before entering Lewis County. The tornado weakened to an EF0 there and damaged an outbuilding before lifting 7 miles west of Hohenwald. At its peak, the tornado path width was 350 yards and winds were estimated at 90 mph. The tornado path length was approximately 4 miles.
An EF0 tornado touched down about 4 miles northwest of Hohenwald in northwestern Lewis County. It was a rare, anticyclonic tornado (rotating clockwise). A few trees were uprooted and snapped along Darbytown Road with several large branches downed as well. Minor roof damage occurred to a barn and house along its 1 mile path. At its peak, winds were estimated at 80 mph and the path width was approximately 50 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Mar 31, 4:25 PM CDT, 20 minutes earlier.
Area forecast discussion, Mar 31, 4:25 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 425 PM CDT THU MAR 31 2016 .UPDATE... FOR EVENING DISCUSSION. && .DISCUSSION... UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT ISSUANCE OF SVR TSTM WATCH NUMBER 71 UNTIL 03Z/10 PM CDT. && .AVIATION... 18Z TAF DISCUSSION. GUSTY SOUTHERLY SURFACE WINDS WILL CONTINUE AHEAD OF AN APPROACHING COLD FRONT THROUGH THIS EVENING. SOME GUSTS AS HIGH AS HIGH AS 30KTS ARE POSSIBLE. OTHERWISE... FOR CSV...EXPECT MAINLY MVFR CONDITIONS THROUGH 15Z, ALTHOUGH A PERIOD OF VFR CONDITIONS IS POSSIBLE LATER THIS AFTERNOON AND EVENING (BTWN 22Z AND 04Z), BEFORE THE ARRIVAL OF PRE-FRONTAL SHOWERS AND THUNDERSTORMS (MAINLY AFTER 04Z). VFR CONDITIONS SHOULD RETURN AFTER 15Z, AS DRIER AIR MOVES IN BEHIND THE COLD FRONT. FOR CKV AND BNA...EXPECT VFR CONDITIONS TO PREVAIL UNTIL LATE THIS AFTERNOON, WHEN SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS AHEAD OF AN APPROACHING COLD FRONT. MVFR CONDITIONS SHOULD BECOME PREVALENT BETWEEN 23Z AND 05Z, ALONG WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. AFTER 05Z EXPECT SHOWERS TO DIMINISH FROM THE WEST FOLLOWING PASSAGE OF THE COLD FRONT, WITH VFR CONDITIONS RETURNING LATE TONIGHT AND EARLY FRIDAY. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM/AVIATION........21 LONG TERM..................31
Hazardous weather outlook, Mar 31, 1:55 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 155 PM CDT THU MAR 31 2016 TNZ005>011-023>034-056>066-075-077>080-093>095-011030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 155 PM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING, AS A COLD FRONT APPROACHES FROM THE WEST. DAMAGING WINDS AND LARGE HAIL LOOK TO BE THE PRIMARY THREATS...ALONG WITH A FEW TORNADOES. LOCALIZED FLASH FLOODING MAY ALSO OCCUR...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL LAST NIGHT AND EARLY TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... 19
In the hours before
Special weather statement, Mar 31, 11:01 AM CDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1101 AM CDT THU MAR 31 2016 TNZ005>011-023>034-056>066-075-077>080-093>095-010000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...ERIN...WAVERLY... DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...MOUNT JULIET... HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON... JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN... BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY... SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...TULLAHOMA... MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...WAYNESBORO... LAWRENCEBURG...PULASKI 1101 AM CDT THU MAR 31 2016 ...LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SEVERE STORMS THIS AFTERNOON AND EVENING... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AND ISOLATED TORNADOES WILL REDEVELOP AND SPREAD ACROSS MIDDLE TENNESSEE DURING THE AFTERNOON AND INTO THE EVENING. SOME STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL. A COLD FRONT WILL MOVE THROUGH MIDDLE TENNESSEE AROUND MIDNIGHT ENDING THE THREAT FOR SEVERE WEATHER. STRONG SOUTHERLY WINDS WILL CONTINUE TODAY...WITH SPEEDS OF 15 TO 25 MPH AND GUSTS UP TO 35 MPH. STAY TUNED TO LOCAL MEDIA...NOAA WEATHER RADIO...AND THE INTERNET FOR THE LATEST FORECASTS AND UPDATES ON THE POTENTIAL FOR SEVERE WEATHER HERE IN MIDDLE TENNESSEE. BOYD 01
Special weather statement, Mar 31, 1:06 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
106 PM CDT THU MAR 31 2016
TNZ005-006-023>025-311900-
MONTGOMERY TN-STEWART TN-DICKSON TN-HUMPHREYS TN-HOUSTON TN-
106 PM CDT THU MAR 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR STEWART...NORTHEASTERN
HUMPHREYS...HOUSTON...MONTGOMERY AND NORTHWESTERN DICKSON COUNTIES
UNTIL 200 PM CDT...
AT 103 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS JUST WEST OF THE TENNESSEE RIVER. MOVEMENT WAS
RAPIDLY TO THE NORTHEAST AT 60 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS...
ALONG WITH BRIEF TORRENTIAL DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...DOVER...ERIN...TENNESSEE RIDGE...BIG ROCK...CHARLOTTE...
VANLEER...CUMBERLAND CITY...SLAYDEN...HOUSTON COUNTY AIRPORT...INDIAN
MOUND...LAND BETWEEN THE LAKES...PALMYRA...WOODLAWN AND CUNNINGHAM.
LAT...LON 3666 8785 3663 8785 3664 8719 3635 8727
3634 8728 3632 8728 3616 8732 3617 8792
3618 8793 3629 8794 3635 8798 3645 8806
3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 1803Z 257DEG 51KT 3666 8826 3627 8834
19Special weather statement, Mar 31, 3:02 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT THU MAR 31 2016
TNZ005-006-023-312045-
MONTGOMERY TN-STEWART TN-HOUSTON TN-
302 PM CDT THU MAR 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR STEWART...NORTHWESTERN HOUSTON
AND WESTERN MONTGOMERY COUNTIES UNTIL 345 PM CDT...
AT 302 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOVER...MOVING NORTHEAST AT 55 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DOVER...CLARKSVILLE...TENNESSEE RIDGE...BIG ROCK...CUMBERLAND CITY...
PALMYRA...WOODLAWN...INDIAN MOUND AND LAND BETWEEN THE LAKES.
LAT...LON 3666 8785 3663 8785 3664 8739 3637 8751
3631 8796 3633 8797 3652 8804 3656 8803
3667 8807
TIME...MOT...LOC 2002Z 239DEG 49KT 3651 8780
07Special weather statement, Mar 31, 3:47 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CDT THU MAR 31 2016
TNZ023-024-056-057-312115-
PERRY TN-HICKMAN TN-HUMPHREYS TN-HOUSTON TN-
347 PM CDT THU MAR 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR HUMPHREYS...SOUTHEASTERN HOUSTON
AND NORTHWESTERN HICKMAN COUNTIES UNTIL 415 PM CDT...
AT 346 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CAMDEN TO 6 MILES SOUTH OF NEW
JOHNSONVILLE TO 11 MILES NORTHEAST OF NATCHEZ TRACE STATE PARK.
MOVEMENT WAS NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WAVERLY...CAMDEN...NEW JOHNSONVILLE...MCEWEN...HURRICANE MILLS...BUCKSNORT
AND I-40 NEAR THE TENNESSEE RIVER.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3600 8800 3603 8800 3605 8799 3613 8792
3617 8792 3619 8794 3621 8794 3630 8760
3583 8758 3580 8797 3583 8797 3587 8794
3594 8793 3595 8801 3597 8802
TIME...MOT...LOC 2046Z 229DEG 47KT 3609 8803 3592 8799 3585 8809
JACKSONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
9.8 hours before the tornado, 109 km from the path. March 31, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -40091 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 673 m²/s²
- 0-3 km storm-relative helicity
- 836 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
Nashville Metro, TN (KBNA), 00:00Z
2.2 hours after it, 109 km from the path. April 1, 2016.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -157 J/kg
- Surface CAPE
- 424 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 488 m²/s²
- 0-3 km storm-relative helicity
- 602 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Columbia (MRC), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Nashville radar (KOHX), 119 km away, was scanning. The volume nearest the touchdown began at 21:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of March 31, 2016
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 31 | 5:55 AM CDT | EF1 | Saint Helena Parish, LA | 0.2 | 50 | |||
| March 31 | 6:05 AM CDT | EF1 | Tangipahoa Parish, LA | 4.6 | 250 | |||
| March 31 | 7:53 AM CDT | EF1 | Lamar, MS | 1.4 | 50 | $70,000 | ||
| March 31 | 2:02 PM CDT | EF1 | Daviess, KY | 3.0 | 250 | $100,000 | ||
| March 31 | 4:40 PM EDT | EF1 | Tippecanoe, IN | 0.1 | 30 | $50,000 | ||
| March 31 | 4:28 PM CDT | EF1 | Hardin, TN | 1.5 | 75 | $25,000 | ||
| March 31 | 4:31 PM CDT | EF0 | Perry, TN | 3.5 | 350 | $20,000 | ||
| March 31 | 5:49 PM EDT | EF1 | Noble, IN | 0.5 | 30 | |||
| March 31 | 5:56 PM EDT | EF1 | Wabash, IN | 0.7 | 60 | |||
| March 31 | 5:56 PM EDT | EF0 | White, IN | 3.1 | 120 | |||
| March 31 | 6:18 PM CDT | EF1 | Lowndes, MS to AL | 7.8 | 600 | $225,000 | ||
| March 31 | 7:38 PM EDT | EF0 | Grady, GA | 0.3 | 50 | $2,000 | ||
| March 31 | 6:43 PM CDT | EF1 | Pickens, AL | 2.9 | 350 | |||
| March 31 | 7:03 PM CDT | EF1 | Fayette, AL | 3.7 | 650 | |||
| March 31 | 7:27 PM CDT | EF1 | Fayette, AL | 3.7 | 500 | |||
| March 31 | 8:05 PM CDT | EF0 | Fayette, AL | 1.9 | 400 | |||
| March 31 | 9:42 PM CDT | EF1 | Blount, AL | 0.3 | 275 | |||
| March 31 | 9:54 PM CDT | EF2 | Morgan, AL | 9.6 | 200 | |||
| March 31 | 12:19 AM CDT | EF0 | Lee, AL | 2.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.